Alert archive / Guam / Hurricane Local Statements in 2021

Hurricane Local Statement 4016, NWS Guam

August 16, 2021

NWS Guam issued this hurricane local statement at Aug 16, 2021, 5:03 AM CDT. It was in force for 117 min.

The area

The counties it named.

The facts

Issued
Aug 16, 2021, 5:03 AM CDT (10:03 UTC)
Expired
Aug 16, 2021, 7:00 AM CDT
In force
117 min
Issued by
NWS Guam

The text

As transmitted.

276 
WTPQ81 PGUM 161003
HLSPQ1

URGENT - IMMEDIATE BROADCAST REQUESTED
Tropical Depression 16W Local Statement
National Weather Service TIYAN GU
803 PM ChST Mon Aug 16 2021

...TROPICAL STORM WATCH HAS BEEN CANCELLED...

.NEW INFORMATION...
Tropical Storm Watch for Guam and Rota is cancelled.

.AREAS AFFECTED...
This local statement provides important information and recommended 
actions for Guam and the Northern Marianas. 

.Watches/Warnings...
Effective 8pm, Tropical Storm Watch for Guam and Rota is cancelled.
Tropical storm conditions of winds 39 mph or greater are no longer 
expected.

A Flash Flood Watch and High Surf Advisory is in effect for all of 
Guam, Rota, Tinian and Saipan. Please check the latest public and 
marine forecasts for detailed information about additional hazards.

.STORM INFORMATION...
At 7 PM ChST...the center of Tropical Depression 16W was located
near LATITUDE 13.6N...LONGITUDE 149.1E. This was About 290 miles
east of Guam. Storm Motion is west, and intensity is 25 mph.

.SITUATION OVERVIEW...
Tropical Storm watch has been cancelled. System remains a tropical
depression with 25 mph winds. Tropical Depression 16W was located 
about 290 miles east of Guam at 700 PM ChST, moving west at 18 mph. 
The current forecast track has 16W passing Guam around midday 
Tuesday as a tropical depression, with intensification to tropical 
storm intensity unlikely until well after passing Guam.

.PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

.NEXT UPDATE...
This will be the last local statement issued by the National Weather
Service, Tiyan. 

GUZ001-002-161200-
/O.CAN.PGUM.TR.A.4016.000000T0000Z-000000T0000Z/
/O.NEW.PGUM.HU.S.4016.210816T1003Z-210816T1200Z/
Guam-Rota-
803 PM ChST Mon Aug 16 2021

...TROPICAL STORM WATCH HAS BEEN CANCELLED...

...PRECAUTIONARY/PREPAREDNESS ACTIONS...
Damaging winds are no longer expected, however, gusty winds are
expected to begin later this evening and continue through Tuesday 
evening. A Small Craft Advisory will remain in effect. Heavy rain and
flash flooding are also possible.

&&

...WINDS...
Winds of 15 to 25 mph with gusts to 30 mph are expected later this
evening through Tuesday afternoon as TD 16W moves through the
Marianas. Winds will then diminish Wednesday as 16W moves away
farther west.

...STORM SURGE AND SURF... 
Surf of 8 to 10 feet are still expected for west and north facing 
reefs of Guam and Rota and for north and east facing reefs of Tinian
and Saipan.

...OTHER STORM EFFECTS...
Scattered to numerous showers will move through the area, possibly
bringing 2 to 4 inches of rainfall through Tuesday night. 

$$

What forecasters said that day

The local office's own words before this hurricane local statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this hurricane local statement went out at Aug 15, 6:31 PM CDT, 10 hours 32 minutes earlier.

Area forecast discussion, Aug 15, 6:31 PM CDT, 10 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
931 AM ChST Mon Aug 16 2021

.Marianas Synopsis...
Light east winds and a few showers prevailed over the Marianas this
morning. The big concern remains Tropical Depression 16W about 500
miles east of the Marianas this morning.

.Discussion...
A few small changes made to the forecast. Earlier forecast had
scattered showers and isolated thunderstorms tonight but the latest
model data holds off these showers until after midnight. With the
disorganized nature of 16W this does seem likely.

Tropical Depression 16W to the east of the Marianas will continue
its trek westward. Models continue to keep 16W as a borderline
system...that is hovering near the classification of depression and
storm. JTWC track takes it over the island while a few models keep it
just south of Guam and one is north of Guam. At this time the JTWC
track seems likely. No matter what track TD16W takes it will bring
frequent showers and scattered thunderstorms to the Marianas Tuesday
and Tuesday night.

&&

Marine/Surf...
Ipan buoy showed seas between 4 to 5 feet and depicted an east swell.
Models keep this swell through the forecast. Increasing winds and
swells in association with Tropical Depression 16W will increase
seas Tuesday and Tuesday night. At the very least winds and seas may
become hazardous to small craft on both those days. Models do show seas
briefly becoming 11 to 14 feet on Tuesday. WW3 earlier had seas at
Ipan...up to 20 feet but not it is closer to 10 feet.
The same model depicted 8 feet seas at Ritidian but had 15 foot seas
in an earlier run. As mention the current forecast has seas around 10
to 14 feet but this may be reduced if 16W remains weak. Current surf
forecast has hazardous surf of 10 to 14 feet on east facing reefs
Tuesday. This will be a short lived event as 16W remains weak and
will pass through the area quickly.

&&

.Tropical systems...
Tropical Depression 16W continues to move westward towards the
Marianas. Earlier Digital Dvorak satellite estimates did show that
16W had been in the depression level through the night and early
morning. Recently the estimate had risen to the border of depression
and tropical storm. Believe 16W will continue to remain near the
border of depression and storm. When it passes over the Marianas it
is expected to have winds hovering around 35 knots.

&&

.Hydrology...
Tropical Depression 16W is still expected to bring periods of heavy
showers to the Marianas Tuesday and Tuesday night. As the system
is poorly organized rainfall totals will probably be lower than
earlier estimates. Current thinking is that 1 to 3 inches of rain
possibly 2 to 4 inches total rainfall for Tuesday and Tuesday night.

Brief heavy rain may still cause temporary flooding in poor-drainage
areas and those areas that flood regularly in situations similar to
these.

&&
.Eastern Micronesia and Chuuk...
Scattered showers and thunderstorms are present across Kosrae State
and the Republic of the Marshall Islands. Farther west, Pohnpei and
Chuuk are under partly cloudy skies with shallow trade-wind showers.

The first half this week will have multiple rounds of showers and
thunderstorms. The GFS and ECMWF have been consistent in location
and with the timing of the expected convection. In addition, the GFS
still has the heaviest showers near Pohnpei Wednesday and Chuuk
Wednesday night. Looking at the GFS forecast soundings for Pohnpei,
there were Pwat values above 2.5 inches expected for Wednesday.
because of this the possibly of locally heavy showers was kept in to
the forecast and the showers were bumped up to numerous. After
Wednesday, high pressure will is expected to build in the mid-
Pacific region this will lead to an increase in the trade winds. Dry
air associated with the trades will then lead to a period of calmer
weather with isolated showers across the region.

A weaker than anticipated 16W had lead to a slight decrease in the
combined seas forecast for Chuuk and Pohnpei. Through the rest of
the week seas will be between 3 and 5 feet with seas between 4 and 6
feet at Majuro.

&&

.Western Micronesia for Palau and Yap...
The weather will remain fairly benign today with isolated showers
and partly cloudy skies. Overnight a trough will cause an increase
in showers first at Yap then Palau. Models then slow this trough,
leading to an extended period of increased instability with
scattered showers possible through Thursday.

One area of concern in the forecast is the passage of Tropical
Depression 16W north of Yap. The current JTWC forecast keeps this
system weak and well north of Yap. However, several ensemble members
has begun to shift the track of 16W system farther south. A more
southern turn would lead to an increase in seas and winds for Yap.
For now the majority of the forecast models keep the system well
north of Yap. With this in mind the current forecast has minimal
impacts expected Yap State from 16W.

Combined seas are expected to remain below 6 feet through the week.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...Tropical Storm Watch for GUZ001-002.

MP...None.
Marianas Waters...Tropical Storm Watch for PMZ151-152.

&&

Marianas: Ziobro
Micronesia: Slaughter
Tropical:Doll

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:53 AM CDTFlash Flood WatchGUM24 hr
Aug 16, 1:59 AM CDTSmall Craft AdvisoryGUM14 hr
Aug 16, 2:28 AM CDTRip Current StatementGUM13 hr
Aug 16, 2:28 AM CDTHigh Surf AdvisoryGUM13 hr
Aug 16, 5:41 AM CDTRip Current StatementGUM10 hr
Aug 16, 5:41 AM CDTRip Current StatementGUM10 hr
Aug 16, 11:29 AM CDTAreal Flood AdvisoryGUM2 hr
Aug 16, 11:30 AM CDTAreal Flood AdvisoryGUM2 hr

Nearby

Hurricane Local Statements in Guam, 2021Every hurricane local statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.